Recall Issued for Some Children's Tylenol
'Meltaways' and 'SoftChews' Recalled; Design & Label Issues Cited
WebMD News Archive
June 3, 2005 -- The maker of Tylenol has issued a voluntary recall for three of its products:
- Children's Tylenol Meltaways (80 milligrams)
- Children's Tylenol SoftChews (80 milligrams)
- Jr. Tylenol Meltaways
All lots and flavors of those items packaged in bottles and blisters are included in the recall. However, no liquid versions of those products are involved, says Kathy Fallon, director of communications for McNeil Consumer & Specialty Pharmaceuticals.
The recall stems from design and labeling issues, Fallon tells WebMD. "There is nothing wrong with the product.
"Some users may become confused by the 'blister' package design and by some copy on the front label," says Fallon. She says consumers should "always refer to the drug facts label or the label on the bottle."
"The blister package design, as well as information on the blister package and on the blister and bottle cartons, may be confusing and could lead to improper dosing, including overdosing," says a McNeil news release.
"Blister" packages are intended to be convenient for parents who need dosing flexibility depending on the child's weight or age, says the release. Some blister "cavities" include one tablet, while others contain two tablets.
Each children's Tylenol Meltaway and children's Tylenol SoftChew tablet contains 80 milligrams of the active ingredient, acetaminophen. However, McNeil says concerns have been raised that some people may mistakenly think that the two-tablet blister may total 80 milligrams of acetaminophen. Actually, two tablets would add up to 160 milligrams.
Some Children's Tylenol Meltaways come in bottles packaged in cartons. Some information on carton fronts may also confuse consumers about proper dosage, says McNeil.
Cartons for Junior Tylenol Meltaways may also be confusing. Consumers should know that each tablet of junior Tylenol Meltaways contains 160 milligrams acetaminophen.
An overdose of acetaminophen may cause liver damage when the product is taken to relieve fever or pain over the course of the three- or five-day period specified by the labeling, says McNeil.
The company says it's working with the FDA on the recall and asks consumers to direct questions to its consumer relationship center at (877) 895-3665 (in English) or (888) 466-8746 (in Spanish).